Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 424, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 21, 2008, 6:31 PM MDT for Hettinger County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2008, 6:31 PM MDT (00:31 UTC)
- Expired
- Sep 21, 2008, 7:30 PM MDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Hettinger County, ND
The radar
The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 220031
SVRBIS
NDC041-220130-
/O.NEW.KBIS.SV.W.0424.080922T0031Z-080922T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM MDT SUN SEP 21 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 730 PM MDT
* AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR NEW ENGLAND...OR 29 MILES SOUTH OF
DICKINSON...AND MOVING NORTHEAST AT 21 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAVELOCK BY 645 PM MDT...
9 MILES NORTHWEST OF REGENT BY 700 PM MDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...THIS STORM IS
PRODUCING FREQUENT LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING CAN
BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4655 10293 4664 10270 4663 10268 4664 10259
4663 10258 4663 10232 4640 10232 4628 10291
4628 10292
TIME...MOT...LOC 0031Z 245DEG 18KT 4647 10284
$$
SCHECK3 follow-up statements
000
WWUS53 KBIS 220043
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT SUN SEP 21 2008
NDC041-220130-
/O.CON.KBIS.SV.W.0424.000000T0000Z-080922T0130Z/
HETTINGER ND-
643 PM MDT SUN SEP 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHWESTERN HETTINGER COUNTY...
AT 639 PM MDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM
THAT WAS PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
HAVELOCK...OR 28 MILES SOUTH OF DICKINSON...MOVING EAST AT 18 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTH OF REGENT BY 710 PM MDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4638 10287 4655 10291 4663 10271 4663 10232
4659 10233 4658 10232 4640 10232 4633 10279
TIME...MOT...LOC 0043Z 253DEG 16KT 4648 10275
$$
SCHECK000
WWUS53 KBIS 220108
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
808 PM CDT SUN SEP 21 2008
NDC041-220130-
/O.CON.KBIS.SV.W.0424.000000T0000Z-080922T0130Z/
HETTINGER ND-
708 PM MDT SUN SEP 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL HETTINGER COUNTY...
AT 705 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED OVER CENTRAL HETTINGER COUNTY...OR 26
MILES SOUTH OF DICKINSON...MOVING NORTHEAST AT 23 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHERN HETTINGER COUNTY AT 720 PM MDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN NEW ENGLAND WITH
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 4646 10272 4657 10277 4663 10271 4663 10232
4658 10233 4657 10232 4656 10232 4650 10240
4643 10261
TIME...MOT...LOC 0108Z 239DEG 20KT 4653 10262
$$
SCHECK000
WWUS53 KBIS 220127
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT SUN SEP 21 2008
NDC041-220136-
/O.EXP.KBIS.SV.W.0424.000000T0000Z-080922T0130Z/
HETTINGER ND-
726 PM MDT SUN SEP 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HETTINGER COUNTY
WILL EXPIRE AT 830 PM CDT/730 PM MDT/...
HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.
LAT...LON 4646 10272 4657 10277 4663 10271 4663 10232
4658 10233 4657 10232 4656 10232 4650 10240
4643 10261
TIME...MOT...LOC 0126Z 239DEG 20KT 4658 10249
$$
SCHECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:02 PM MDT, 4 hours 29 minutes earlier.
Area forecast discussion, Sep 21, 2:02 PM MDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BISMARCK ND 302 PM CDT SUN SEP 21 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL CENTER AROUND STRONG TO SEVERE THUNDERSTORM CHANCES TODAY/TONIGHT THEN AGAIN MONDAY AND MONDAY NIGHT. WILL UTILIZE A GENERAL MODEL BLEND. CURRENTLY...UPPER LEVEL TROUGH IN PLACE ACROSS THE PACIFIC NORTHWEST WITH A NEGATIVELY TILTED UPPER RIDGE STRETCHED FROM THE MIDWEST INTO SOUTH CENTRAL CANADA. THIS IS RESULTING IN SOUTH-SOUTHWESTERLY FLOW ALOFT ACROSS THE LOCAL REGION. WEAK EMBEDDED ENERGY TRIGGERING AREAS OF SHOWERS AND ISOLD THUNDER ACROSS EASTERN MT AND WESTERN ND ATTM. STRONGER EMBEDDED IMPULSE FURTHER SOUTH OVER WESTERN WY TRIGGERING CONVECTION OVER CENTRAL PORTIONS OF NB AND SD. AT THE SURFACE A DEVELOPING LEE SIDE TROUGH OVER EASTERN MT IS RESULTING IN STRONG SOUTHEASTERLY LOW LEVEL FLOW OVER THE CWA AND IS ALSO HELPING TO TRANSPORT LOW LEVEL MOISTURE INTO THE REGION. FOCUS TODAY WILL BE AS THE EMBEDDED S/WV IMPULSE CURRENTLY OVER WESTERN WY LIFTS NORTHEAST THIS AFTERNOON THROUGH THE CENTRAL DAKOTAS. WILL LIKELY SEE AREAS OF SHOWERS AND THUNDERSTORMS ON THE INCREASE AS THIS S/WV PASSAGE COINCIDES WITH A DESTABILIZING ATMOSPHERE. AS NOTED VIA SPC DISCUSSION AND LATEST MODEL GUIDANCE HOWEVER...CLOUD COVER ACROSS MY WESTERN COUNTIES ALONG WITH BETTER INSTABILITY AND 0-6KM SHEAR RESIDING FURTHER TO OUR SOUTH WILL LIMIT THE SEVERE COVERAGE OVER WESTERN/CENTRAL ND. HAVE DECIDED TO FLIP FLOP ON MY OWN EARLIER UPDATE AND REMOVE SEVERE WORDING FOR TODAY AND THIS EVENING. STILL NOT ENTIRELY OUT OF THE QUESTION...BUT LIKLEHOOD IS LOOKING LESS CERTAIN. NEAR TO SLIGHTLY ABOVE ADVISORY LEVEL WINDS IN PLACES ACROSS THE FORECAST AREA CURRENTLY. HOWEVER...NOT SEEING MUCH USAGE IN ISSUING AN ADVISORY AT THIS POINT IN TIME SO WILL HANDEL WITH A NOWCAST FOR THE NEXT SEVERAL HOURS. MONDAY AND MONDAY NIGHT IS AN ENTIRELY DIFFERENT STORY. A STRONGER S/WV IMPULSE (CURRENTLY MOVING ONSHORE INTO OREGON/NORTHERN CALIFORNIA) WILL ROTATE AROUND THE BASE OF THE UPPER TROUGH TONIGHT THEN LIFT NORTHEAST INTO THE NORTHERN PLAINS REGION MONDAY AFTERNOON AND MONDAY EVENING...COINCIDING WITH LARGE SCALE ASCENT AHEAD OF A 90KT UPPER JET STREAK. MUCH BETTER 0-6KM SHEAR (40-60KTS) WILL EXIST DURING THIS TIME OVER THE CWA AS THE SURFACE TROUGH SLOWLY PUSHES EAST ACROSS THE CENTRAL DAKOTAS. IN ADDITION...CONTINUED SOUTHEASTERLY LOW LEVEL FLOW AHEAD OF THE TROUGH INTO CENTRAL AND EASTERN ND WILL RESULT IN CONTINUED MOISTURE ADVECTION AND IN TURN RESULT IN INCREASING INSTABILITY DURING THE AFTERNOON HOURS. END RESULT WILL BE INCREASING CHANCES FOR ORGANIZED CONVECTION WITH LIKELY STRONG TO SEVERE STORMS THROUGH THE AFTERNOON AND EVENING MAINLY OVER MY CENTRAL AND EASTERN COUNTIES...ALONG AND AHEAD OF THE SFC TROUGH. THE PARENT UPPER TROUGH THEN SWINGS THROUGH THE NORTHERN PLAINS ON TUESDAY WITH ANOTHER ROUND OF SHOWERS AND ISOLD THUNDER LIKELY. MUCH COOLER AS WELL TUESDAY AS STRONG CAA WILL OCCUR WITH THIS UPPER TROUGHS PASSAGE. WE DRY OUT FOR WEDNESDAY AS SURFACE HIGH PRESSURE DRIFTS EAST ACROSS THE PLAINS...QUICKLY SETTING UP RETURN FLOW BY WEDNESDAY NIGHT. BEST CHANCES OF RAIN LOOKS TO BE THIS AFTERNOON AND TONIGHT...AND AGAIN LATER IN THE DAY MONDAY AND MONDAY EVENING...BASED ON VORTICITY MAXIMA TIMING. TEMPERATURES THROUGH THE PERIOD...HIGHEST MONDAY AHEAD OF THE FRONT ..THEN ABOUT NORMAL TUESDAY AND WEDNESDAY. .LONG TERM...THURSDAY THROUGH SUNDAY NIGHT... FAIRLY BENIGN PATTERN IN TERMS OF A PRECIPITATION THREAT WITH ZONAL FLOW IN THE EARLY PORTION OF THE EXTENDED BECOMING NORTHWESTERLY BY THE END. THIS TRANSLATES INTO A COOLING TREND...WHICH BOTH THE GFS AND ECMWF BOTH AGREE UPON. BOTH SHOW A WARMUP COMMENCING ON THURSDAY WITH HIGHS IN THE 70S...AHEAD OF A CANADIAN COLD FRONT WHICH MOVES THROUGH FRIDAY. THIS BRINGS 60S FOR HIGHS OVER THE REST OF THE EXTENDED PERIOD. LEFT THE EXTENDED DRY AT THIS TIME. OVERNIGHT LOWS IN THE 40S...COOLING INTO THE UPPER 30S AND LOWER 40S THROUGH THE PERIOD. && .AVIATION... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON TAP FOR WESTERN AND CENTRAL NORTH DAKOTA TONIGHT AND MONDAY. GUSTY SOUTHEAST WINDS OF 20 TO 35 MPH WILL CONTINUE REST OF THIS AFTERNOON AND EVENING. EXPECTING INCREASING CLOUDS WITH VFR CONDITIONS CONTINUING...HOWEVER BRIEF MVFR CONDITIONS FOR CEILINGS/VISIBILITIES ARE POSSIBLE UNDER THE STRONGER SHOWERS AND THUNDERSTORMS. && .FIRE WEATHER... FIRE WEATHER CONCERNS OVER THE NEXT COUPLE OF DAYS WILL BE MINIMAL AS LOW LEVEL MOISTURE IS ON THE INCREASE ALONG WITH GOOD CHANCES FOR PRECIPITATION. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && NH/KS
Hazardous weather outlook, Sep 21, 2:51 PM MDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 351 PM CDT SUN SEP 21 2008 NDZ001>005-009>013-017>022-031>035-040>046-221100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 351 PM CDT SUN SEP 21 2008 /251 PM MDT SUN SEP 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. ALTHOUGH UNLIKELY AT THIS TIME...A FEW THUNDERSTORMS COULD REACH SEVERE LIMITS WITH MARGINALLY SEVERE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE LIKELY MONDAY AND MONDAY NIGHT...WITH SOME THUNDERSTORMS LIKELY BECOMING SEVERE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS CENTRAL AND EASTERN PORTIONS OF THE STATE. THE PRIMARY HAZARDS WITH ANY SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE LARGE HAIL...DAMAGING WINDS...AND DEADLY CLOUDY TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND MONDAY EVENING. PLEASE STAY TUNED FOR UPDATES. NDZ023-025-036-037-047-048-050-051-221100- WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 351 PM CDT SUN SEP 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA EARLY TO MID EVENING...WITH LOCALLY HEAVY RAINFALL A POSSIBILITY. IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER INDOORS UNTIL THE STORMS PASS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE LIKELY MONDAY AND MONDAY NIGHT...WITH SOME THUNDERSTORMS LIKELY BECOMING SEVERE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS CENTRAL AND EASTERN PORTIONS OF THE STATE. THE PRIMARY HAZARDS WITH ANY SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE LARGE HAIL...DAMAGING WINDS...AND DEADLY CLOUDY TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND MONDAY EVENING. PLEASE STAY TUNED FOR FURTHER UPDATES. NH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:51 PM MDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 54 min |
| Sep 21, 8:52 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 38 min |
| Sep 21, 9:31 PM MDT | Areal Flood Advisory | BIS | Oliver | 3 hr |
| Sep 21, 9:35 PM MDT | Areal Flood Advisory | BIS | LaMoure, Stutsman | 3 hr |
| Sep 22, 2:38 PM MDT | Flash Flood Watch | BIS | Burleigh, Dickey, Emmons, Foster, Grant, Kidder and 8 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.